Clarithromycin (Biaxin) Risky In Patients With Heart Disease
The National Agency for Food and Drug Administration and Control (NAFDAC) is sharing an alert that was sent out by the United States Food and Drug Administration (USFDA) that Clarithromycin (Biaxin) is risky in patients with heart disease. Heart disease patients who take the drug, sold under the brand name Biaxin, can die years later. The FDA said it does not know how Clarithromycin might cause heart problems or death, but it’s been warning about the problem since 2005. Review of data ten (10) years later shows heart patients still have a higher risk of dying if they took the antibiotic for two weeks. NAFDAC urges Healthcare Providers to exercise caution when prescribing the macrolide antibiotic Clarithromycin (Biaxin) to patients with coronary heart disease because of a potential increased risk for heart problems or death that can occur. Healthcare Professionals should be aware of these significant risks and weigh the benefits and risks of Clarithromycin before prescribing it to any patient, particularly patients with heart disease. Patients with heart disease should make sure they inform Healthcare Professionals handling their condition. Clarithromycin is used to treat a variety of infections affecting the skin, ears, sinuses, lungs, and other parts of the body, including Mycobacterium avium complex (MAC) infection, a lung infection that often affects people with HIV. NAFDAC encourages Healthcare Providers to report adverse drug reactions or side effects related to Clarithromycin to the nearest NAFDAC Office, NAFDAC PRASCOR (20543 TOLL FREE from all networks) or via firstname.lastname@example.org NAFDAC…………Safeguarding the Health of the Nation!!!